Texas, 2020Flood in Texas, September 3, 2020
September 3, 2020 · NWS SHV · 1 event in 1 county or zone
Numerous showers and thunderstorms developed across East Texas during the early morning hours on September 3rd, near a weak upper level trough extending from Central and Northeast Texas and Southwest Arkansas, with an associated upper low pressure system along this trough axis over East-Central Texas. A strong southerly low level jet within a very moist air mass in place contributed to large…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms developed across East Texas during the early morning hours on September 3rd, near a weak upper level trough extending from Central and Northeast Texas and Southwest Arkansas, with an associated upper low pressure system along this trough axis over East-Central Texas. A strong southerly low level jet within a very moist air mass in place contributed to large scale forcing enhancing thunderstorm development containing heavy rain near this trough and low pressure system, with these storms moving repeatedly over the same areas across portions of Smith, Gregg, Western Harrison, Upshur, and Wood Counties. Widespread rainfall amounts of 4-6 inches fell over these areas during the early morning hours of the 3rd, contributing to flooding of low lying, poor drainage areas in Central Longview. This necessitated the need for high water rescues in portions of Longview where motorists drove through these flood waters. These storms weakened by the mid-morning hours with the flood threat ending as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 3, 2:31 AM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Sep 3, 2:31 AM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
331 AM CDT Thu Sep 3 2020
.SHORT TERM.../Today through Friday/
Weak swly flow aloft continues ahead of a trof axis that reaches
from srn MO into N TX. Convection continues along a newd-
traversing impulse/residual outflow boundary, generally from Tyler
newd to just w of El Dorado. Latest hi-res CAMs are in good
agreement with mesoscale and global models that this convection
will slowly lift nwd through this morning and eventually diminish
in intensity. It appears reasonable that residual sct convection
will linger today, but coverage will likely not warrant the high
PoPs that we have seen over the last few days. With the threat of
flash flooding now appearing to be only isold at best, have
collaborated with our neighboring NWS offices to drop the ongoing
Flash Flood Watch prior to the original 12Z expiration.
Overall, today and Friday will run below normal temp-wise for much
of the region, as residual cloud cover/outflow boundaries inhibit
heating. However, areas across our s and se will still top out in
the low to mid 90s both days. With ongoing widespread power
outages across several LA parishes in this area, have issued
another Heat Advisory for today.
Convection to diminish further after sunset with the loss of
daytime heating coinciding with the upper ridge beginning to
increase its influence ewd into ern OK. Shwrs/tstms may redevelop
overnight and into Friday, mainly across our s and sw where an
area of low pressure continues to linger. /12/
.LONG TERM.../Friday Night through Thursday/
A much needed break from the rain is in store for the Four-States
region this long-term period. In the short-term, a shortwave trough
will be moving through the area, allowing for continued shower and
thunderstorm development. However, this shortwave will pull through
the area at the start of the long-term, allowing for high pressure
to build in behind it. This high pressure will filter dry air into
the region for the foreseeable future, limiting afternoon
precipitation development. Additionally, look for slightly milder
temperatures, especially in our northern zones, as high pressure
will also allow for some minor cold air advection into early next
workweek.
The long-term forecast gets particularly interesting by Tuesday,
depending on which long range guidances runs one favors. Multiple
models are still depicting a massive trough and cold front moving
through most of the CONUS by this time. This notion has also become
more run to run consistent over the past 48 hours. In the event a
cold front of this magnitude were to move through the area, showers
and thunderstorms would again be possible Tuesday night into
Wednesday. Behind this front however, the Four-States region could
see temperatures 10-20 degrees below average pretty much area wide.
We may be in store for an early taste of fall, and I for one am
quite excited at this notion. /44/
&&
.PREV DISCUSSION... /issued 1243 AM CDT Thu Sep 3 2020/
AVIATION...
Convection to continue developing along a line from KTYR to KELD
through the overnight hours. Storms will eventually lift nwd to
affect KTXK towards sunrise. Convection to diminish in
intensity/coverage as we approach midday, with only lingering
shwrs remaining through the aftn. MVFR cigs, whether associated
with convection or not, will lift by late morning/midday, giving
way to VFR conditions through the end of the pd. /12/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 88 74 89 71 / 50 20 40 0
MLU 92 74 94 71 / 20 10 20 0
DEQ 86 71 88 66 / 50 20 40 0
TXK 83 72 85 67 / 60 20 30 0
ELD 87 72 88 66 / 50 20 30 0
TYR 85 72 88 72 / 70 40 40 10
GGG 87 72 89 71 / 60 30 40 10
LFK 91 74 94 74 / 30 20 40 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Heat Advisory from noon today to 7 PM CDT this evening for
LAZ017>020-022.
OK...None.
TX...None.
&&
12/44Hazardous weather outlook, Sep 3, 4:03 AM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
503 AM CDT Thu Sep 3 2020
ARZ050-051-059>061-070>073-LAZ001>006-010>014-021-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041015-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Caldwell-McCurtain-Bowie-
Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-
Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-Sabine-
503 AM CDT Thu Sep 3 2020
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...Today and Tonight...
Scattered showers and thunderstorms will be possible through the
evening hours, with some of these storms producing locally heavy
rainfall. However, widespread flash flooding is not anticipated.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Scattered to numerous showers and thunderstorms will be possible
through the remainder of the work week. However, things should
dry out over the weekend behind a passing front.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters may be necessary for the overnight
hours. Please relay any information about observed severe weather
to the NWS while following all local, state, and CDC guidelines.
LAZ017>020-022-041015-
Sabine-Natchitoches-Winn-Grant-La Salle-
503 AM CDT Thu Sep 3 2020
This Hazardous Weather Outlook is for portions of north central
Louisiana and northwest Louisiana.
.DAY ONE...Today and Tonight...
Heat index values ranging between 100 and 105 degrees are possible
this afternoon, as such another Heat Advisory has been issued for
these parishes. Additionally, scattered showers and thunderstorms
could develop this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Scattered to numerous showers and thunderstorms will be possible
through the remainder of the work week. However, things should
dry out over the weekend behind a passing front.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters may be necessary for tonight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.
44
Flood, Gregg
- When
- September 3, 5:30 AM CST to 9:00 AM CST
- Where
- Gregg County, 1.45 mi NE of Tenneryville to 2.99 mi W of Greggton
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.543, -94.781
Several areas in Longview were covered in high water, with water rescues needed due to drivers driving into the high water. These included West Cotton and South High Street, South Green Street and East Cotton Street, Tulip Lane, 303 Drake Street, South Green Street and Mopac Street, and Mobberly Avenue and South Methvin Road. These streets/intersections are all located in low lying, poor drainage areas.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Maryland, September 3, 2020$1.5 million · EF0 · 18 events
- Flash Flood and Flood in Kentucky, September 3, 2020$50,000 · 2 events
- Flash Flood and Flooding in Maryland, September 3 to 4, 202013 events
- Flash Flooding and Flooding in Ohio, September 3, 202012 events
- Excessive Heat in North Carolina, September 3, 20209 events
- Damaging Winds in District of Columbia, September 3, 2020$13,000 · 50 kt wind · 2 events
- Marine High Wind in Lake Superior, September 3, 202062 kt wind · 7 events
- Marine Thunderstorm Winds in Lake Michigan, September 3, 20206 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 3, 202057 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Delaware, September 3, 202055 kt wind · 6 events
- High Wind in Michigan, September 3, 2020$11,000 · 57 kt wind · 4 events
- Marine Thunderstorm Winds in Lake Huron, September 3, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911520.